Minnesota, 2018Heavy Snow in Minnesota, April 18, 2018
April 18, 2018 · NWS ARX · 3 events in 3 counties and zones
The third spring storm of April dropped a band of heavy snow on portions of southeast Minnesota on April 18th. Amounts of 4 to 12 inches were reported generally south of Interstate 90.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The third spring storm of April dropped a band of heavy snow on portions of southeast Minnesota on April 18th. Amounts of 4 to 12 inches were reported generally south of Interstate 90. The highest reported total was 12 inches in Le Roy (Mower County). With snowfall rates of 1 to 2 inches, roads quickly became snow covered and slippery, but given the time of year, melting started soon after the snow stopped and the roads were promptly cleared.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 5:20 AM CST, 3 hours earlier.
Area forecast discussion, Apr 18, 5:20 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
620 AM CDT Wed Apr 18 2018
.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Wed Apr 18 2018
Main short-term fcst concerns are the storm track today, where and
how much snow will fall.
Data analysis at 06z had 995mb moving across eastern KS. WV imagery
depicted a vigorous shortwave moving east along the KS/NEB border.
regional radar composite showing precip developing over eastern
Neb/NW IA were moisture/lift/saturation ahead of the shortwave are
finally coming together. Initial look shows this reflectivity
north of where bulk of models were putting it at 06-07z.
Otherwise, clouds increasing over the region with early morning
temps mostly in the upper 20s to mid 30s.
No issues noted with 18.00z model initializations. Solutions similar
with the big pictures as a mid level low develops and moves east
across northern IA and along WI/IL border today. However models
differing in the meso scale details, which have significant impacts
on the potential snowfall across the area today. Difference seem to
be tied to the fractured shortwave energy initialized in the trough
over the Rockies, and how the pieces congeal or rotate around the
trough/low as it crosses the region today. short-term fcst
confidence is not what one would like it to be given the fcst today.
Confidence for today/tonight is below average this cycle.
For the short-term, model detail differences raising havoc with
sensible weather outcomes across the area today. NAM/GFS/EC/Gem
remain more northerly with their solutions and spread significant
snowfall across roughly the south 2/3-3/4 of the fcst area. Most
high-res/CAMs models more southerly and keep bulk of the snow across
NE IA/far SW WI. Again, seems to be tied to the handling of the
shortwave energy in the trough/low and track of the mid level low
across the region today. May not know the outcome here until we can
see the whites of its eyes. I.E., keeping and eye on regional radar
trends early this morning to see where precip band(s) set up and
which group of models is verifying better. Signal remains for the
warm layer aloft to quickly erode this morning with dynamic forcing/
lift/cooling aloft as the mid level trough approaches. With some
delay in precip arrival, and the deep forcing/lift, where precip
occurs the column will be saturated thru the -10C to -15C layer
for ice in the cloud tops. Frozen precip loading into the shallow
warm boundary layer still points to most if not all precip across
the fcst area falling as snow. Just the big question of where and
how much snow falls as the system quickly crosses the Upper
Midwest today/this evening. NAM/GFS/EC/GEM consensus would say
current fcst for today in reasonable shape with only minor
realignment of the headlines, while CAMs would say a major revamp
is needed along/north of I-90. Based on 06z-08z radar trends vs.
model qpf output, appears more northerly solutions may still be
more correct than the southern CAMs grouping. For now will proceed
cautiously with headline/ expected snowfall adjustments. For now
generally shifted headlines south about 1 row of counties, and did
add Crawford/Grant counties to the warning with the heaviest snow
band looking to extend into SW WI. Reduced snow amounts near/north
of I-90, while will have to watch the heaviest snow band for snow
totals in excess of 10". For now a 6-8" band of snow in the
warning area blends well with neighboring grids. Previous fcst
grid highs today in the lower/mid 30s looking well trended with
the expected thick cloud cover and snowfall.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM CDT Wed Apr 18 2018
For Thu thru Fri night: Main fcst concern this period is warming
temperatures over the snow cover.
18.00z model runs remain consistent with the Wed low/trough quickly
exiting Wed night and rising hgts/ridging aloft to build into/across
the Upper Midwest for Thu thru Fri night. Fcst confidence in this
period is generally good this cycle.
As ridging aloft builds in Thu-Fri, a ridge of sfc high pressure
parks itself across the Upper Midwest under it. Thu/Fri to start a
dry/quiet and warming period across the area. With the sfc-850mb
ridge nearby or overhead, little in the way of warm advection
expected with airmass having to modify in place. This over melting
snow cover. which will tend to slow the warming by late April
sunshine. Mixed 925mb temps support highs in the 40s to around 50
Thu and mid 40s to perhaps mid 50s Fri. Still cool at night though
with some snow cover, light winds and mostly clear skies.
For Saturday thru Tuesday (days 4 to 7): main fcst concerns this
period are continued warming temps Sat thru Mon then some rain
chances by Tue.
Medium range models of 18.00z in good agreement for ridging aloft to
remain over the Upper Midwest Sat into Mon. Lesser agreement for a
shortwave trough to drop into the region Tue. Fcst confidence is
average to good Sat-Mon then average Tue.
Under the ridging aloft Sat-Mon, sfc high pressure is progged to
remain over the great lakes with ridging westward across the region.
Airmass to continue modifying and the snow melting. Potential for
some clouds to spread across the area Sat to temper the warming, but
by Sun/Mon skies expected to be partly cloudy/mostly sunny with
temps warming into the 50s to near 60 Sun then into the mid 50s to
lower 60s for Mon. Most of the snow cover should be gone by Sun/Mon.
The shortwave trough for Tue pushes a cold front and some moisture
into the region. The consensus small chances of rain Tue along with
temps a bit cooler than Mon look good for now.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 620 AM CDT Wed Apr 18 2018
Cigs: quick drop into ifr/mvfr this morning as storm system slides
south of the region. Should clear this evening as the system quickly
exits east.
WX/vsby: snow moves in this morning, roughly 14-16z. Expect
reductions to 1-2sm by 17-20z, likely holding there until 00z or so.
Still could see some 1/4-1/2sm snows if heavier snow bands shift
just a bit farther north. Something to watch closely. Bulk of
accumulating snows will be done by 00z.
Winds: northeast becoming north this morning, gradually becoming a
bit more northwest for Thu morning.
&&
.HYDROLOGY...(This Weekend)
Issued at 345 AM CDT Wed Apr 18 2018
By Thu/Fri, more sunshine and warming temperatures will produce
significant melting of the snowpack in place across the area,
leading to a good amount of runoff into area streams and rivers.
Besides the Trempealeau River at Dodge possibly exceeding flood
stage this weekend, the rest of the area streams and rivers are
expected to just see significant within-bank rises. Those with
interests or property close to streams and rivers will want to stay
up to date on latest river forecasts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 10 AM this morning to 1 AM CDT
Thursday for WIZ041>044-053-055.
Winter Storm Warning from 10 AM this morning to 1 AM CDT
Thursday for WIZ054-061.
MN...Winter Storm Warning from 7 AM this morning to 1 AM CDT Thursday
for MNZ094-095.
Winter Weather Advisory from 7 AM this morning to 1 AM CDT
Thursday for MNZ086>088-096.
IA...Winter Storm Warning from 7 AM this morning to 1 AM CDT Thursday
for IAZ008>011-018-019-029-030.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....Rieck
HYDROLOGY....DAS/RRSHazardous weather outlook, Apr 18, 2:33 AM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
333 AM CDT Wed Apr 18 2018
IAZ008>011-018-019-029-030-MNZ094-095-WIZ054-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Crawford-Grant-
333 AM CDT Wed Apr 18 2018
This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and southwest Wisconsin.
.DAY ONE...Today and Tonight
Winter Storm Warning into the evening.
Snow today, exiting this evening. Totals from 4 to 8 inches
expected. Snowfall rates of 1 to 2 inches per hour possible,
making travel difficult. Isolated thunderstorms possible this
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Runoff from snow melt will result in rises on some area rivers and
streams. Those with river interests should pay close attention to
river levels and later forecasts.
.SPOTTER INFORMATION STATEMENT...
Snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ086>088-096-WIZ041>044-053-055-191000-
Dodge-Olmsted-Winona-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Richland-
333 AM CDT Wed Apr 18 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.
.DAY ONE...Today and Tonight
Winter Weather Advisory into the evening.
Snow today, exiting this evening. Totals from 2 to 4 inches
expected, with localized higher amounts up to 6 inches possible.
Snow covered roads could make for slippery to hazardous travel.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Runoff from snow melt will result in rises on some area rivers and
streams. Those with river interests should pay close attention to
river levels and later forecasts.
.SPOTTER INFORMATION STATEMENT...
Snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-WIZ017-029-032>034-191000-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
333 AM CDT Wed Apr 18 2018
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...Today and Tonight
Periods of light snow. Accumulations 1 to 3 inches along and
south of Interstate 94.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Runoff from snow melt will result in rises on some area rivers and
streams. Those with river interests should pay close attention to
river levels and later forecasts.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Local storm report, Apr 18, 7:01 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 AM CDT WED APR 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM SLEET NASHUA 2SW 42.94N 92.57W
04/18/2018 E1.0 INCH FLOYD IA CO-OP OBSERVER
SLEET 1 INCH DEEP.
&&Local storm report, Apr 18, 7:10 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 AM CDT WED APR 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HAIL 2 W MAYNARD 42.77N 91.92W
04/18/2018 M0.50 INCH FAYETTE IA PUBLIC
A BRIEF SHOWER THAT DID NOT COVER THE GROUND
WITH THUNDER AND PRECEDED AND CONTINUES TO
SLEET. A FEW HAIL STONES 3/8 TO 1/2 INCH.
&&Special weather statement, Apr 18, 7:26 AM CST, 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
826 AM CDT Wed Apr 18 2018
IAZ030-WIZ061-181430-
Clayton-Grant-
Including the cities of Elkader and Platteville
826 AM CDT Wed Apr 18 2018
...Thunderstorms With Small Hail This Morning...
Thunderstorm will track across the are through 9:30 AM. The
storms will be capable of producing hail up to 1/2 inch in
diameter and occasional cloud to ground lightning. Move indoors
until the storms pass. Look for heavy snow to develop across the
area this morning.
Wetenkamp
Local storm report, Apr 18, 7:56 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 AM CDT WED APR 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM SNOW 2 NNW FAYETTE 42.87N 91.82W
04/18/2018 E0.5 INCH FAYETTE IA TRAINED SPOTTER
1/2 INCH SLEET AND SNOW ACCUMULATION SO FAR
THIS MORNING.
&&Heavy Snow, Mower
- When
- April 18, 8:20 AM CST to 7:00 PM CST
- Where
- Mower forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 7 and 12 inches of snow fell across Mower County. The highest reported total was 12 inches in Le Roy.
Heavy Snow, Fillmore
- When
- April 18, 9:20 AM CST to 8:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 4 to 10 inches of snow fell across Fillmore County. The highest reported total was 10 inches in Harmony.
Heavy Snow, Houston
- When
- April 18, 9:50 AM CST to 8:40 PM CST
- Where
- Houston forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 5 to 10 inches of snow fell across Houston County. The highest reported total was 10.5 inches near Spring Grove.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, April 18 to 21, 2018$50,000 · 1 event
- Heavy Snow in Iowa, April 18, 20182 injured · $10,000 · 6 events
- Winter Storm and Winter Weather in Wisconsin, April 18 to 19, 201816 events
- Winter Storm in Iowa, April 18, 201813 events
- Heavy Snow in Wisconsin, April 18, 20181 injured · $10,000 · 5 events
- Winter Storm in South Dakota, April 18, 201812 events
- Winter Weather in South Dakota, April 18, 20189 events
- High Wind in Kansas, April 18, 201861 kt wind · 7 events
- Winter Weather in Iowa, April 18, 20187 events
- Winter Weather in Iowa, April 18, 20186 events
- Winter Storm in Iowa, April 18, 20185 events
- Winter Weather in Minnesota, April 18, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749101, 749098, 749100.